Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 66, NWS Northern Indiana

August 9, 2018Branch County, Hillsdale County, Michigan; Steuben County, Indiana; Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2018, 6:29 PM EDT for Branch County, Hillsdale County, Michigan; Steuben County, Indiana; Williams County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 6:29 PM EDT (22:29 UTC)
Expired
Aug 9, 2018, 7:15 PM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Steuben County, IN, Branch County, MI, Hillsdale County, MI, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS53 KIWX 092229
SVRIWX
INC151-MIC023-059-OHC171-092315-
/O.NEW.KIWX.SV.W.0066.180809T2229Z-180809T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
629 PM EDT THU AUG 9 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Eastern Steuben County in northeastern Indiana...
  Southeastern Branch County in southwestern Michigan...
  Southwestern Hillsdale County in southeastern Michigan...
  Northwestern Williams County in northwestern Ohio...

* Until 715 PM EDT.

* At 629 PM EDT, severe thunderstorms were located along a line
  extending from Reading to near Fremont, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Angola, Fremont, Hamilton, Pioneer, Reading, Long Lake, Columbia,
  Ray, Cambria, Kinderhook, California, Ransom, Camden, Montgomery,
  Clear Lake, Bear Lake, York, Alvarado, Lake Wilson and Hamilton
  Lake.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 352 and 357.
 Interstate 69 in Michigan between mile markers 1 and 5.
 Interstate 80 in Indiana between mile markers 141 and 156.
 Interstate 80 in Ohio between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4170 8441 4153 8491 4180 8510 4192 8472
      4184 8457
TIME...MOT...LOC 2229Z 331DEG 17KT 4186 8474 4175 8502 

HAIL...0.75IN
WIND...60MPH
 
$$

MARSILI
2 follow-up statements
721 
WWUS53 KIWX 092250
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
650 PM EDT THU AUG 9 2018

MIC023-092259-
/O.CAN.KIWX.SV.W.0066.000000T0000Z-180809T2315Z/
Branch MI-
650 PM EDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRANCH COUNTY IS
CANCELLED...

The storms which prompted the warning have exited the warned area. 
Therefore, the warning has been cancelled.

LAT...LON 4170 8441 4153 8491 4172 8498 4176 8484
      4176 8483 4177 8482 4184 8457
TIME...MOT...LOC 2249Z 275DEG 17KT 4182 8460 4170 8499 

$$

INC151-MIC059-OHC171-092315-
/O.CON.KIWX.SV.W.0066.000000T0000Z-180809T2315Z/
Steuben IN-Hillsdale MI-Williams OH-
650 PM EDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EASTERN STEUBEN...SOUTHWESTERN HILLSDALE AND NORTHWESTERN
WILLIAMS COUNTIES...

At 649 PM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Hillsdale to near Fremont, moving
east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fremont, Hamilton, Pioneer, Columbia, Ransom, Camden, Montgomery,
Clear Lake, York, Alvarado, Bridgewater Center, Frontier, Nettle
Lake, Hamilton Lake, Lake Seneca, Betzer, Berlien and Metz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4170 8441 4153 8491 4172 8498 4176 8484
      4176 8483 4177 8482 4184 8457
TIME...MOT...LOC 2249Z 275DEG 17KT 4182 8460 4170 8499 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
850 
WWUS53 KIWX 092308
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
708 PM EDT THU AUG 9 2018

INC151-MIC059-OHC171-092317-
/O.EXP.KIWX.SV.W.0066.000000T0000Z-180809T2315Z/
Steuben IN-Hillsdale MI-Williams OH-
708 PM EDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEUBEN...SOUTHWESTERN
HILLSDALE AND NORTHWESTERN WILLIAMS COUNTIES WILL EXPIRE AT 715 PM
EDT...
    
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire.  However 
gusty winds to 40 mph and heavy rain are still possible with these 
thunderstorms through 730 PM EDT.

LAT...LON 4170 8441 4153 8491 4172 8498 4176 8484
      4176 8483 4177 8482 4184 8457
TIME...MOT...LOC 2307Z 331DEG 17KT 4175 8455 4163 8494 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:43 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 9, 3:43 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
343 PM EDT Thu Aug 9 2018

.SYNOPSIS...
Issued at 339 PM EDT Thu Aug 9 2018

Thunderstorms can dot the area this evening, gradually weakening
overnight. A soaking rainfall is the main hazard, through a
locally damaging wind gust cannot be ruled out. The chance for
showers and thunderstorms continue into Friday. Temperatures
tonight will fall into the mid 60s; high temperatures on Friday in
the low to mid 80s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 339 PM EDT Thu Aug 9 2018

Thunderstorms have begun to develop ahead of a cold front located
from south-central Wisconsin through northern Michigan. Earlier
this morning, a thunderstorm drifted along the southeast shores of
Lake Michigan. This feature decayed upon moving further inland
and its remnant outflow boundary is believed to be located along
the greater U.S. 30 corridor. This can be the focus for a few
storms this evening as well. Given our temperatures in the 80s and
dew points in the 70s, our surface environment is unstable. CAPE
values are 1500-2000 j/kg. However, wind shear is lacking and so
is upper-level flow. All told, the severe threat remains low.

Any storms this evening are expected to continue to move south and
east into the heart of our county warning area overnight,
weakening with the loss of daytime heating. By early Friday
morning, this front stalls south of U.S. 30 and invites some
uncertainty into the Friday forecast. The uncertainty is in
regards to shower/t-storm activity prior to noon. The front will
be the source of lift, PWATs and dew points will be favorable, but
the missing piece prior to noon is instability. So, I will offer
slight chance POPs in the morning, increasing to chance in the
afternoon.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 339 PM EDT Thu Aug 9 2018

Overnight Friday, in response to an upper-level trough digging in
from the Hudson Bay, the aformentioned cold front finally
propagates south and eastward. As this front exits, rain chances
will diminish for a brief time. The exception to this may be
northwest Ohio where the surface low is may be located. This may
keep some slight chance POPs in play. As we head into the weekend,
the upper-level trough becomes cut off from the mean flow aloft.
As such, we will be stuck with an upper-level low swirling over
the eastern Great Lakes. As the previous AFD author indicated,
there is some uncertainty as to how widespread shower/t-storm
chances are this weekend. The upper-level low bodes well in the
forcing department, but 12Z GFS PWATs indicate a negative PWAT
anomaly over our area this weekend. Our position on the northwest
side of the low will limit our moisture stream. Thunder will
likely be limited. Bottom line for the weekend: there is a small
chance for showers, but the weekend does not look to be a wash-
out.

Monday night and into Tuesday, the upper-level low finally gets
kicked out of the eastern Great Lakes as a potent trough sweeps
across Ontario. As such, Tuesday looks to be our transition day
between storm systems. By Wednesday, a second trough lifts out of
the Central Plains and can bring wet weather back to the forecast
as early as Wednesday morning. Depending on how this feature
phases (or fails to phase) with the Ontario trough, we could see a
soaking rain event perhaps lingering into Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 100 PM EDT Thu Aug 9 2018

VFR with wsw winds near 10 knots will remain the story this
afternoon. A subtle sfc trough and upper wave will swing in from
the northwest late this afternoon into tonight with chances for
scattered showers/storms across northern IN. Best chances look to
be in the 22-03z window at KSBN and 01-05z at KFWA.
Coverage/intensity remains uncertain given weakly forced
environment. Have thus opted for a VFR/VCTS mention as a result.
Some lower clouds/BR may fill in later tonight into Friday
morning, best chances at KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 2:57 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
257 PM EDT Thu Aug 9 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
257 PM EDT Thu Aug 9 2018 /157 PM CDT Thu Aug 9 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms late this afternoon and evening.
A few isolated strong to severe storms with damaging winds may be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms Friday afternoon. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-101900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
257 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible late this afternoon and may produce gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 9, 5:49 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
549 PM EDT THU AUG 9 2018

INZ006-007-MIZ079-080-092230-
Lagrange-Steuben-Branch-St. Joseph-
549 PM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN...
NORTHERN LAGRANGE...SOUTHERN ST. JOSEPH AND SOUTHWESTERN BRANCH
COUNTIES...

At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Bronson to near Sturgis
to near Constantine. Movement was southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Sturgis, Lagrange, Constantine, White Pigeon, Scott, Fawn River, Burr
Oak, Orland, Flint, Brighton, Mongo, Lake Gauge, Klinger Lake,
Crooked Lake, Howe and Ontario.

This includes Interstate 80 in Indiana between mile markers 109 and
135.

&&

LAT...LON 4168 8503 4165 8531 4171 8566 4176 8566
      4176 8570 4189 8574 4189 8537
TIME...MOT...LOC 2148Z 315DEG 15KT 4183 8534 4179 8547 4182 8571

MARSILI
Special weather statement, Aug 9, 6:03 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
603 PM EDT THU AUG 9 2018

MIZ078-092245-
Cass-
603 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASS COUNTY...

At 602 PM EDT, a strong thunderstorm was located over Cassopolis, or
near Dowagiac, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dowagiac, Cassopolis, Union, Pokagon, Penn, Vandalia, Dailey, La
Grange, Paradise Lake, Calvin Center, Juno Lake, Donnell Lake, Jones,
Diamond Lake and Shavehead Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4193 8576 4180 8576 4179 8577 4178 8579
      4177 8579 4176 8578 4176 8589 4190 8620
      4201 8607
TIME...MOT...LOC 2202Z 300DEG 19KT 4192 8604

MARSILI
Special weather statement, Aug 9, 6:10 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
610 PM EDT THU AUG 9 2018

INZ007-MIZ080-081-092245-
Steuben-Branch-Hillsdale-
610 PM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHERN BRANCH AND SOUTHWESTERN HILLSDALE COUNTIES...

At 609 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Reading to 6 miles south of
Coldwater to near Bronson. Movement was southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Angola, Fremont, Reading, Long Lake, Ray, Cambria, Kinderhook,
California, Gilead, Camden, Montgomery, Clear Lake, Bear Lake, East
Gilead, Nevada Mills, Lake Wilson, Frontier, Crooked Lake, Lake James
and Marble Lake.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 351 and 357.
 Interstate 69 in Michigan between mile markers 1 and 10.
 Interstate 80 in Indiana between mile markers 136 and 150.

Seek shelter until these storms pass.

&&

LAT...LON 4179 8451 4165 8501 4185 8526 4188 8508
      4195 8482
TIME...MOT...LOC 2209Z 310DEG 25KT 4190 8477 4184 8502 4179 8519

MARSILI
Special weather statement, Aug 9, 6:11 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
611 PM EDT THU AUG 9 2018

MIZ081-092245-
Hillsdale-
611 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY...

At 611 PM EDT, a strong thunderstorm was located near Cement City, or
near Vandercook Lake, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset and Somerset Center.

Seek shelter until these storms pass.

&&

LAT...LON 4205 8436 4197 8436 4207 8451 4207 8437
TIME...MOT...LOC 2211Z 310DEG 24KT 4210 8442

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:03 PM EDTSpecial Weather StatementIWXCass42 min
Aug 9, 6:11 PM EDTSpecial Weather StatementIWXHillsdale34 min
Aug 9, 7:23 PM EDTSpecial Weather StatementIWXBerrien52 min
Aug 9, 5:49 PM EDTSpecial Weather StatementIWXLaGrange41 min
Aug 9, 6:10 PM EDTSpecial Weather StatementIWXSteuben35 min
Aug 9, 6:34 PM EDTSpecial Weather StatementIWXLaGrange26 min
Aug 9, 6:43 PM EDTSpecial Weather StatementIWXSteuben32 min
Aug 9, 6:47 PM EDTSpecial Marine WarningIWX88 min
Aug 9, 6:51 PM EDTSpecial Weather StatementIWXElkhart39 min
Aug 9, 6:55 PM EDTSpecial Weather StatementIWXSaint Joseph35 min
Aug 9, 7:00 PM EDTSevere Thunderstorm WarningIWXElkhart25 min
Aug 9, 7:03 PM EDTSpecial Weather StatementIWXLaGrange57 min
Aug 9, 7:20 PM EDTSevere Thunderstorm WarningIWXElkhart25 min
Aug 9, 7:31 PM EDTSpecial Weather StatementIWXNoble29 min
Aug 9, 7:44 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Noble46 min
Aug 9, 7:54 PM EDTSpecial Weather StatementIWXDeKalb36 min
Aug 9, 7:11 PM EDTSpecial Weather StatementIWXWilliams49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.